Post sponsored by NewzEngine.com

Source: MIL-OSI Submissions

Source: Health and Disability Commissioner

Health and Disability Commissioner Morag McDowell today released a report finding a medical centre and a general practitioner (GP) in breach of the Code of Health and Disability Services Consumers’ Rights (the Code) for failures in the care of a woman with psoriasis.
The woman, aged in her thirties at the time, suffered from severe guttate psoriasis, an autoimmune condition that causes a rapid build-up of skin cells. Her long-term medications included the topical steroids Daivobet and Dermol.
In 2013, the GP prescribed the woman with Neotigason, a medication for psoriasis, which can cause severe and life-threatening birth defects. At the time of prescribing, the GP did not check if the woman was pregnant, or provide her with information about the harmful long-term effects of the medication. The woman became pregnant twice while on the medication, and underwent two terminations due to the risk of birth defects from the medication.
Between 2012 and 2018, multiple GPs at the medical centre, including the GP, prescribed the woman with large amounts of Dermol cream, alongside other oral steroids. This was despite an alert on her file advising them to “[b]e cautious with scripting Dermol” as the woman was overusing it, and against the advice of two letters sent to the GP from the woman’s dermatologist. The GPs also failed to advise the woman that overuse of Dermol could result in adverse side effects. In November 2018, the woman was diagnosed with drug-induced Cushing’s syndrome, caused by long-standing heavy use of topical and oral steroids.
Health and Disability Commissioner Morag McDowell found that the GP’s prescribing failures were serious and numerous, and he did not take appropriate care when prescribing the woman with both Neotigason and steroid medication. She also considered that the GP did not provide the woman with adequate information about the medications he was prescribing, most notably that she should avoid pregnancy for at least two years after she stopped taking Neotigason, and that overuse of Dermol could result in adverse side effects.
Ms McDowell stated:
“In my view, the risk of teratogenicity extending for at least two years after ceasing treatment with Neotigason is information that Ms A, as a woman in her thirties of childbearing potential, could reasonably have expected to receive, prior to deciding whether to commence treatment. I am critical that Dr B failed to inform Ms A accordingly. This could have gone some way in preventing the second termination of pregnancy in 2014.”
In addition, she said “In the context of long-term and high-volume prescribing of Dermol to Ms A, I am critical that Dr B failed to inform her that overuse of the cream could increase her chance of developing harmful side effects. In my view, the onset of Cushing’s disease was preventable, and adequate information around the risks of Dermol could have assisted this.”
Ms McDowell also considered that the medical centre had the information it needed to cease prescribing Dermol to the woman, yet its system failed to ensure that the information reached the prescribing clinicians. In addition, multiple GPs did not follow the Medical Council’s guidelines, and did not take note of information on the woman’s file that strongly suggested that Dermol prescribing was inappropriate and unsafe. The Commissioner considered that these deficiencies were reflective of poor systems of care at the medical centre.
Ms McDowell recommended that the GP undertake an audit of patients for whom he has prescribed teratogenic medications (medications that interfere with fetal development) to ensure that all prescribing requirements have been met; attend the Medical Protection Society’s workshop Achieving safer and reliable practice; undertake further training on informed consent; and provide a written apology to the woman. She recommended that the Medical Council of New Zealand undertake a competency review of the GP.
Ms McDowell’s recommendations to the medical centre included that it meet with all staff involved in the management of the woman to discuss the findings of HDC’s report; undertake an audit of all patients at the practice being prescribed steroids and teratogenic medication; and provide HDC with an update on the effectiveness of the changes it has made. She also recommended the centre provide a written apology to the woman.
The GP and the medical centre have both been referred to the Director of Proceedings for the purpose of deciding whether to institute proceedings.
To read the full report on case 19HDC01558, visit the HDC website

MIL OSI